Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 7, 2018, 4:06 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 4:06 PM MDT (22:06 UTC)
- Expired
- Aug 7, 2018, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 2 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:30 PM MDT | FLASH FLOOD | 1 Ese Cheyenne, WY | INTERSTECTION OF PERSHING AND COLLEGE. DIME HAIL...HEAVY RAIN AND FLOODING. WATER UP TO STEPS OF HOUSE. |
| Aug 7, 4:37 PM MDT | FLASH FLOOD | 1 Ese Cheyenne, WY | INTERSTECTION OF COLLEGE AND PERSHING. STREET IS FLOODED AND COMING OVER CURBS. |
| Aug 7, 4:55 PM MDT | FLASH FLOOD | 2 Sse Cheyenne, WY | RECEIVED VIA TWITTER. OUTSIDE LANES OF FOX FARM ROAD AND COLLEGE FLOODED. AVENUE C FLOODED. |
| Aug 7, 4:59 PM MDT | FLASH FLOOD | 1 S Cheyenne, WY | CROW CREEK IS FLOODED AND OUT OF BANK. |
| Aug 7, 4:59 PM MDT | FLASH FLOOD | 1 S Cheyenne, WY | CROW CREEK IS FLOODED AND OUT OF BANK AT AMES UNDERPASS. CORRECTED FOR LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
979 WGUS55 KCYS 072206 FFWCYS WYC021-080100- /O.NEW.KCYS.FF.W.0019.180807T2206Z-180808T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 406 PM MDT TUE AUG 7 2018 The National Weather Service in Cheyenne has issued a * Flash Flood Warning for... Southwestern Laramie County in southeastern Wyoming... * Until 700 PM MDT. * At 406 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base, Ranchettes, Fox Farm-College and South Greeley High. Additional rainfall amounts of up to 2 inches are possible in the warned area. This includes the following highways... Interstate 25 in Wyoming between mile markers 5 and 14. Interstate 80 in Wyoming between mile markers 350 and 370. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4119 10465 4100 10464 4110 10504 4120 10502 $$ Claycomb
1 follow-up statement
941 WGUS75 KCYS 080050 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 650 PM MDT TUE AUG 7 2018 WYC021-080100- /O.EXP.KCYS.FF.W.0019.000000T0000Z-180808T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Laramie WY- 650 PM MDT TUE AUG 7 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LARAMIE COUNTY WILL EXPIRE AT 700 PM MDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4119 10465 4100 10464 4110 10504 4120 10502 $$ Claycomb
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:18 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 7, 2:18 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 218 PM MDT Tue Aug 7 2018 .SHORT TERM...(This evening through Thursday night) Issued at 215 PM MDT Tue Aug 7 2018 Northwest flow aloft prevails between a Great Basin upper ridge and upper trough over the mid/lower Missouri River Valley. A weak shortwave was moving across southern WY. A dew point boundary extended east-west between Cheyenne and Kimball. A few t-storms formed along this boundary early this afternoon. Although SBCAPEs are progged between 1000-1500 j/kg over far southeast WY and southern NE Panhandle this afternoon, 0-6km shear profiles are weaker compared to recent days. Hail to the size of nickels, brief heavy rain and gusty winds will accompany the stronger convection along the I-80 corridor from Cheyenne east to Sidney through early this evening. The upper ridge will remain nearly stationary over the Intermountain West through the short term. This will favor a drier northwesterly flow aloft. Another weak shortwave tracks southeast across southeast WY Wednesday afternoon, which may trigger isolated t-storms from the southern Laramie Range east to Kimball. Dry and warm weather is forecast Thursday. Winds will generally be light, except variable and gusty near convection. Temperatures will average around 5 degrees above seasonal normals. .LONG TERM...(Friday through Tuesday) Issued at 200 PM MDT Tue Aug 7 2018 Friday/Saturday...Healthy ridging aloft will limit any thunderstorm development, so kept these days dry. Slow warming trend into Saturday. Sunday...Perhaps some isolated late day thunderstorms associated with a cold front progged to drift southward into our counties. Monday/Tuesday...With the ridge breaking down a bit, and some additional low and mid level moisture, we may see isolated afternoon and evening thunderstorms develop. Continued seasonably mild. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1101 AM MDT Tue Aug 7 2018 Wyoming TAFS...VFR. Isolated thunderstorms near Cheyenne from 20Z to 01Z with wind gusts to 35 knots. IFR in fog at Cheyenne from 09Z to 15Z. Wind gusts to 20 knots at Rawlins from 21Z to 01Z. Nebraska TAFS...VFR. Isolated thunderstorms near Sidney from 21Z to 01Z with wind gusts to 35 knots. && .FIRE WEATHER... Issued at 200 PM MDT Tue Aug 7 2018 A few weak disturbances will produce widely scattered afternoon and evening showers and thunderstorms over extreme southeast Wyoming and the southern Nebraska Panhandle through Wednesday. Elsewhere, dry conditions will prevail, with the lowest relative humidities between 7 and 15 percent over the lower elevations of Carbon County. Fire weather concerns will be minimal due to non-critical wind speeds. Seasonably warm and dry weather with light winds will dominate the districts late this week into the weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 6:43 AM MDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 643 AM MDT Tue Aug 7 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 643 AM MDT Tue Aug 7 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected over the high plains of southeast Wyoming and the western Nebraska Panhandle through 9 AM MDT this morning. Visibilities may be reduced to one half mile at times. Motorists are advised to use caution. A few showers and thunderstorms are possible this afternoon and evening, mainly along the Interstate 80 corridor between Laramie and Sidney. Severe weather is not expected. However, a few storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 7, 2:14 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL HILLSDALE 41.21N 104.48W
08/07/2018 E0.50 INCH LARAMIE WY TRAINED SPOTTER
&&Special weather statement, Aug 7, 2:14 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Cheyenne WY 214 PM MDT TUE AUG 7 2018 WYZ118-119-072100- Central Laramie County WY-East Laramie County WY- 214 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 300 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over Hillsdale, or 17 miles east of Cheyenne. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Hillsdale around 220 PM MDT. This includes Interstate 80 in Wyoming between mile markers 377 and 384. LAT...LON 4122 10439 4114 10438 4110 10454 4127 10452 TIME...MOT...LOC 2014Z 092DEG 2KT 4120 10447 Rubin
Special weather statement, Aug 7, 3:12 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Cheyenne WY 312 PM MDT TUE AUG 7 2018 WYZ118-119-072145- Central Laramie County WY-East Laramie County WY- 312 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over Carpenter, or 23 miles east of Cheyenne, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carpenter. This includes Interstate 80 in Wyoming between mile markers 388 and 389. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4108 10450 4117 10430 4100 10410 4100 10445 TIME...MOT...LOC 2111Z 327DEG 18KT 4107 10435 Braun
Special weather statement, Aug 7, 3:25 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 325 PM MDT TUE AUG 7 2018 WYZ118-119-072215- Central Laramie County WY-East Laramie County WY- 325 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 415 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near Hillsdale, or 11 miles east of Cheyenne, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burns and Hillsdale. This includes Interstate 80 in Wyoming between mile markers 370 and 397. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4114 10467 4126 10465 4124 10413 4108 10415 TIME...MOT...LOC 2125Z 277DEG 19KT 4120 10458 Braun
Special weather statement, Aug 7, 3:35 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Cheyenne WY 335 PM MDT TUE AUG 7 2018 WYZ117-118-072200- Central Laramie County WY-South Laramie Range Foothills WY- 335 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over Warren Af Base, or near Cheyenne, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, South Greeley and Fox Farm-College. This includes the following highways... Interstate 25 in Wyoming between mile markers 9 and 16. Interstate 80 in Wyoming between mile markers 357 and 370. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4112 10496 4121 10496 4126 10465 4109 10467 TIME...MOT...LOC 2135Z 269DEG 20KT 4116 10486 Braun
Special weather statement, Aug 7, 4:01 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Cheyenne WY 401 PM MDT TUE AUG 7 2018 WYZ117-118-072230- Central Laramie County WY-South Laramie Range Foothills WY- 401 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... At 401 PM MDT, Doppler radar was tracking a strong thunderstorm over Warren AFB, or near Cheyenne, moving east at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base, Ranchettes, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 14. Interstate 80 in Wyoming between mile markers 356 and 373. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4112 10494 4120 10492 4119 10460 4102 10463 TIME...MOT...LOC 2201Z 282DEG 6KT 4114 10485 Braun
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:05 PM MDT | Special Weather Statement | CYS | Laramie | 25 min |
| Aug 6, 6:29 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Aug 7, 1:46 PM MDT | Special Weather Statement | CYS | Laramie | 44 min |
| Aug 7, 2:14 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| Aug 7, 3:12 PM MDT | Special Weather Statement | CYS | Laramie | 33 min |
| Aug 7, 3:25 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Aug 7, 3:35 PM MDT | Special Weather Statement | CYS | Laramie | 25 min |
| Aug 7, 3:57 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Aug 7, 4:01 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Aug 7, 4:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Aug 7, 4:09 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| Aug 7, 4:27 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 48 min |
| Aug 7, 4:50 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Aug 7, 5:06 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Aug 7, 5:11 PM MDT | Special Weather Statement | CYS | Laramie | 34 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.